Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Repeatedly Stopping Medications

07/09/2007

Question:

My son is taking Concerta and says he wants to quit. The doc says that it is not a good idea to stop and then start taking the drug repetedly. It is summertime and he has fewer focusing challenges such as schoolwork. But come fall and he goes back to school can he start taking this again if he feels less able to concentrate.

Answer:

I am not sure what your question is and do not know your son's age but will address the issue in general terms.

I encourage almost all of my patients to continue their ADHD medications 7 days a week, 52 weeks a year. When someone does not want to take medication in the summer or on weekends, it often means there is something about the medicine (the dose, the timing or the specific medication itself) that makes them not feel like themselves. That calls for medication adjustment. It is very important that taking ADHD medication does not mean loosing one's personality or feeling less spontaneous, or feeling more anxious. If you work with a clinician who is well experienced with the different medications you can almost always find one that works well without those kinds of side effects.

On the other hand, it can be quite difficult for some people, especially children, to explain what the negative is that they feel from stimulants...it may take a good clinician asking a lot of questions to understand if someone has discomfort with side effects or just with taking medication in general.

If someone has ADHD they do not have Lack-of-A's-in-School Disorder. ADHD generally effects social interactions, family functioning, and so on. Medication can be important to much more than grades. However, it is very important that your son's reasons for not taking medication be explored and understood well before any decisions, so I urge you to see your doctor.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati